Probability of Insolvency
AbstractThis paper analyzes the problem of the balance sheet of an agent that invests in currencies different than those she finances. Assuming a constant rate of return and fixed financing costs, the agent can face the event of insolvency due to swings in the relevant exchange rate that is assumed to follow a geometric Brownian motion. Then, the process is generalized to allow dependency of the diffusion coefficient on the level of the exchange rate, reproducing many of the properties encountered in empirical studies of financial asset prices. The resulting hyperbolic process is calibrated via a martingale estimating function, and then we approximate the probability that the value of assets fails to match the value of liabilities at a given future date. The findings are consistent regardless the volatility assumption of the process. Finally, we give some insights to minimize the probability of such event.
Download InfoIf you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
Bibliographic InfoPaper provided by Central Bank of Chile in its series Working Papers Central Bank of Chile with number 327.
Date of creation: Sep 2005
Date of revision:
This paper has been announced in the following NEP Reports:
- NEP-ALL-2005-09-11 (All new papers)
- NEP-CFN-2005-09-11 (Corporate Finance)
- NEP-FIN-2005-09-11 (Finance)
- NEP-IFN-2005-09-11 (International Finance)
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Merton, Robert C., 1973.
"On the pricing of corporate debt: the risk structure of interest rates,"
684-73., Massachusetts Institute of Technology (MIT), Sloan School of Management.
- Merton, Robert C, 1974. "On the Pricing of Corporate Debt: The Risk Structure of Interest Rates," Journal of Finance, American Finance Association, vol. 29(2), pages 449-70, May.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Claudio Sepulveda).
If references are entirely missing, you can add them using this form.